The trusted source for
healthcare information and
Adverse events high in elders for these 3 drugs
Blood thinners may be linked to traumatic injuries
One-third of the estimated 177,504 emergency department visits by elderly patients for adverse drug events were caused by warfarin, insulin, and digoxin in 2004 and 2005, says a new study.1
Interventions targeting warfarin, insulin, and digoxin use could prevent more ED visits for adverse events, says Dan Budnitz, MD, MPH, CDR, USPHS, the study's lead author and a researcher with the Centers for Disease Control and Prevention's Division of Healthcare Quality Promotion. Many of the methods used by emergency nurses to avoid problems with these medications also are helpful for hospice nurses. For example, to avoid adverse drug events, inform patients of the following, says Budnitz:
ED nurses at Alegent Health Immanuel Medical Center in Omaha, NE, are seeing significant numbers of elderly patients with adverse reactions caused by warfarin, insulin, and digoxin, says Linda L. Jensen, RN, MSN, CEN, ED educator and emergency medical services coordinator. They have seen patients with either high or low prothrombin time/international normalized ratios (INRs) as a result of lack of understanding the dosing regimen, lack of assistance with medication administration by caregivers, and knowledge gaps regarding nutritional considerations, says Jensen.
ED patients may present with altered level of consciousness caused by dangerously low blood sugars related to new insulin regimens, says Jensen. "The elderly diabetic patient is often dependent upon others to assist with medication administration and monitoring physical symptoms," says Jensen. "This is a challenge for many elderly patients, especially if they lack interested, knowledgeable, and engaged family members or caregivers."
Do a head-to-toe comprehensive nursing assessment to uncover problems such as bruising hidden by clothing, says Jensen. Obtain a complete, current medication list by asking the patient for this information, examining medication bottles, contacting the pharmacy where the patient fills prescriptions, and obtaining the most recent hospital medical records, advises Jensen. "There are numerous sources that we need in order to put all those pieces together," she says.
Ask about blood thinners
If elderly patients report a fall injury, ask them if they are on any kind of blood thinner, even a daily aspirin, and determine the dosage they are taking, says Sarah L. Anderson, PhD, RN, CEN, SANE-A, clinical manager for the ED at University of Virginia Health System in Charlottesville.
"It may take a lot of investigative work to figure out what they are actually taking," she says.
For example, a patient may have a headache and report a fall injury that occurred several days ago, notes Anderson. "If the patient is on any blood thinner, symptoms of an injury might not show up for one or two weeks," she says.
1. Budnitz DS, Shehab N, Kegler SR, et al. Medication use leading to emergency department visits for adverse drug events in older adults. Ann Intern Med 2007; 147:755-765.